Q: Could a Rash be From Seroquel Augmenting Lamictal?|
Your website might very well have saved my life (or at least my mind). No need
to go into my sad story in detail; we all have them. Quickly: Diagnosed
unipolar for years; ssri, among other things, initially worked; over years
gradually became unstable and rapid cycling; adding lamictal changed my life;
consider it a miracle. Now - Titrated up to 200 mg. lamictal over 13 weeks.
Everything a-okay. ssri (20 mg. paxil) was still on board, but eventually felt
like poison (severe agitation). Dropped cold turkey and had bad withdrawal and
became hypomanic, etc. Doc added seroquel, worked up from 50mg to 300mg quickly.
Developed rash out of the blue (appears benign and Doc not too concerned). I
know your thinking, it could be the seroquel, but I've become very aware and
sensitive to these things over the years, and beleive in my heart of hearts it's
the lamictal. Dropped lamictal to 150mg/day and rash appears/feels better.
Have you ever heard of seroquel augmenting the lamictal? Would slowly titrating
down on the lamictal seem prudent? Should I be more suspect of the seroquel or
radical drop of paxil? I am frustrated and scared. I was almost out of the
woods, and believe lamictal to be a wonder drug and want to stay with it. I've
never written anything like this in my life, but your website described me to
a T. Please advise.
Dear Mr. T. --
Unfortunately, I think it is appropriate to be scared
in this circumstance and I hope by the time you read this that you and your
doctor have worked out a plan for this "rash", or that it is diminishing. For I
fear that if there is any degree of worsening, this is a matter of significant
On the other hand, the only case of Stevens-Johnson syndrome in my area (under
the care of a colleague, who had not made any mistakes) worsened extremely
quickly, basically going from inapparent to hospitalization within two days. It
is my impression that in most cases of the severe rash, this is the
characteristic rate of progression. Therefore, one might draw some degree of
reassurance if things by now are not a great deal worse and your question
"moot". However, I still would not bank on that as a basis for relaxing my
As you can see, and as you are already doing, it is very appropriate to be
extremely cautious about any rash when a person is taking lamotrigine.
Now, let us examine the possibility that Seroquel might have somehow shifted
your lamotrigine level and thereby played a role in the development of this rash
(of course, an alternative explanation would include the possibility that
Seroquel itself was causing the rash; the rate of rash in research studies on
this medication was 4%, versus placebo at 2%). I just checked a simple
interaction program and found no recognized blood level interaction between the
two. These programs are not perfect, however. It may be that we will learn
something about this down the road. Thank you for your question.
Published April, 2007